Bipolar Disorder Community
Lithium er pill and cutting them in half
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lithium er pill and cutting them in half

I was just put on lithium er pills for depression and my dr told me to start out on 1 1 /2 pills ..im stopping depakote afer about 1 month..my pharmisit told me if they are cut in half i will get very sick..i called my dr back this morning and he says no its ok to split them even though they are controlled released thats he does this for a living to split them im scared i dont want to get sick from it Has anyone cut their pill in half? Im kinda scared about lithium anyways??PLEASE any advice
Related Discussions
9 Comments Post a Comment
Blank
585414_tn?1288944902
Lithium as a medication is safe if you follow up on required blood tests and any other doctor's instructions. I was on it for about 5 years. I am not sure whether it is safe to cut ER release pills in half. If those pills would be called Lithobid (which was one version I took because it was coated so it would not upset my stomach) I know I was allowed to divide those. A capsule containing granules of a medication cannot be divided. A tablet generally can be. Your psychiatrist would understand it best but you could ask your pharmacist why they had this concern to begin with. Regardless even if a tablet cannot be cut in half that doesn't mean the medication itself is unsafe. It just means its the proper way to take it.
Blank
Avatar_f_tn
Does lithium make your body loss its sodium in the blood..i am so aafraid of this med....as i said above pharmaist said not to cut pill in half dr disagress but im going with the pahrmist..so instead of starting out for a week on 1 1 /2 pills like dr said im doing just 1 pill for a week and then going to 2 per dr and then thats when i go in for blood work..i would think they would do blood work first..also dr had me stop depakote after a month as bad side effects..im so afraid i wilk have withdrawasl from stopping it....also does lithium cause you to have a bad taste and bad smell?Any advice or info on this med would be great..i want to get better
Blank
Avatar_f_tn
Not sure what dose you are on but they do them in 400mg and 200mg tablets.
Blank
Avatar_f_tn
im on a 300mg pillextended release
Blank
585414_tn?1288944902
Lithium gave me a metallic taste in my mouth but that's not a side effect of concern. As for losing sodium that's generally not what happens Any side effects of concern they do blood tests for. Its just good to keep well hydrated on lithium. With any medication (that actually includes the antipsychotic agent I take that's in clinical experiment as well) if a person loses a lot of water and starts to feel weak or just feels weak in general (the second is what happens to me) sometimes drinking gator aid can be helpful to restore electrolytes which is what that was designed for originally.
Blank
Avatar_f_tn
I guess im scared about the sodium loss because i had dierehha whil ei was on the depakote er i told dr but he didnt say anything doing blood work...and i was feeling so confused on the depakote,,,i cant just go have blood work...in two weeks i go get my lithium levels..sometimes my legs feel like they will cave in and i just havent been feeling right..maybe its due to my decrease in ativan...and anxiety over both depakote and lithium...i just feel strange
Blank
Avatar_f_tn
They said i wouldnt have withdrawals from the depakote er but my anxiety is out of control and i feel like bugs in my tummy,,,,does lithium cause anxiety to be worse
Blank
Avatar_f_tn
I take a 1/2 tablet and have had severe diarrhea since I started; just put two and two together.  My pharmacist just recently questioned it as well and spoke with my doctor who assures me it's ok, but I don't believe it.  I've now (on my own) started taking 1 tab in the AM and 1 tab in the PM on day 1 and then 2 tabs in the AM, 1 tab in the PM every other day.

Time will tell if this will work.
Blank
1133217_tn?1262692492
Here's so information on the drug that you should read up on:
http://www.drugs.com/pro/lithium-er.html
http://www.healthline.com/ahfscontent/lithium#H3

The second link does quote, "Extended-release preparations should be swallowed intact and should not  be chewed, crushed, or halved." So your pharmacist is correct, however, maybe you should ask why he wants to you half a tablet. The reason you're not suppose to half it is because it loses the 'extended release' effect - if releases into you as a 'regular' version would generally speaking. Maybe your psychiatrist wants some it to release into your body this way and then the full tablet you take will be the one that will obviously take it's time.

You shouldn't ignore your specialist but instead, get him to answer why he wants you to do differently than what the pharmacist says in a way that makes sense to you.

One of my medications is lithium and I've had no issues. My pharmacist thought my dose was too high originally, however, it was a high dose to start with due to the manic episode I was in. This is why you have to speak with them both and get the reasons why instead of deciding on changing your medication based on one part of the team.  I always get my blood work done regularly so lithium is not something to fear, it's at least one of the better understood drugs due to its age.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
Anneinside
MN
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Avatar_m_tn
Blank
bbaggins
FL